Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Bleeding and Clotting Disorders

Heart Attack and Clotting in Arm After IV

06/04/2010

Question:

My husband was recently in the hospital with a heart attack. He had 3 IV`s total, 1 in his right arm and 2 in his left. They placed four stents and he went to the ICU, where he was put on Nitroglycerine, Amiodarone, and another medicine that began with an F (I couldn`t pronounce it, let alone remember it). When he was transferred from ICU to Telemetry, he noticed that his right arm was extremely sore, red, and swollen. He starting having problems with the IV in that arm. We came to find out that a nurse in the ICU had put a nicotine patch on his right arm, which he did not want. They moved his IV over to his left arm, and applied heat to his right. His right arm now has a 6" long hard lump running along the vein that they had the IV in.

My question is whether or not his reaction to the nicotine patch could have caused the IV to infiltrate or cause a super large clot in the vein. If it is a clot, can it move to his heart or lungs? His doctor is on vacation for the next week, and we would like to know if this is something that we need to see another doctor sooner about.

Answer:

While it is not possible to give direct and accurate medical advice in this forum, what you husband has sounds to be a superficial venous clot that is related to the IVs that were in place. The best thing to do is to place warm compresses which may help ease the swelling.

If the pain or swelling gets worse though, you need to call your physician or whoever is covering for him.

For more information:

Go to the Bleeding and Clotting Disorders health topic, where you can:

Response by:

Spero R Cataland, MD Spero R Cataland, MD
Associate Professor of Clinical Internal Medicine
College of Medicine
The Ohio State University